Flood, Christian
- When
- March 4, 1:45 AM CST
- Where
- Christian forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
A stationary front that extended across southern Missouri induced several rounds of heavy rain. Two to four inches of rain fell by the morning of the 4th with locally higher amounts.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A stationary front that extended across southern Missouri induced several rounds of heavy rain. Two to four inches of rain fell by the morning of the 4th with locally higher amounts. Numerous streams and creeks rose rapidly and caused minor to moderate flooding across the area. Road closures were common along with many homes and businesses with basement flooding. Roads that were flooded over include, Highway H and Columbus Road one mile north of Forsyth, Fall Creek Road three miles west of Branson, and Highways 43 and 90 near Anderson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 3, 5:47 PM CST, 7 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 547 PM CST WED MAR 3 2004 ...FLOODING AND SEVERE WEATHER POSSIBLE TONIGHT THROUGH THURSDAY NIGHT... .DISCUSSION... A CONVECTIVE COMPLEX HAD SPREADING INTO SOUTHWEST MISSOURI AND SOUTHEAST KANSAS LATE THIS AFTERNOON. THIS CONVECTION WAS RIDING ALONG THE 850 MB WARM FRONT ON THE NOSE OF THE LOW LEVEL JET. THE CONVECTION WAS ALSO SUPPORTED BY ENHANCED LIFT IN ENTRANCE REGION OF THE UPPER JET. FARTHER SOUTH A WARM FRONT HAD PUSHED INTO SOUTHERN ARKANSAS AND FAR SOUTHEAST OKLAHOMA WHERE DEWPOINTS HAD RISEN INTO THE MIDDLE 60S. WATER VAPOR IMAGERY DEPICTED THE PRIMARY UPPER LEVEL FEATURE ALL THE WAY BACK OVER THE BAJA. RAINFALL AMOUNTS SINCE LAST NIGHT HAVE BEEN GENERALLY IN THE ONE QUARTER TO ONE INCH RANGE. WIDESPREAD RAIN AND EMBEDDED ELEVATED THUNDERSTORMS WILL SPREAD ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS EVENING. STRONG MOISTURE TRANSPORT WILL CONTINUE OVERNIGHT AS THE LOW LEVEL JET STRENGTHENS. PRECIPITABLE WATER VALUES WILL RISE TO AROUND 1.25 INCHES WITH 850 MB DEWPOINTS NEAR 10 DEGREES. UPWARD VERTICAL MOTION WILL BE ENHANCED IN THE ENTRANCE REGION OF THE 300 MB JET THAT WILL REMAIN IN PLACE ACROSS THE REGION. CROSS SECTIONS DEPICT SUFFICIENT ELEVATED INSTABILITY TO SUPPORT DEEP CONVECTION THROUGH THE NIGHT. THE CONVECTION WILL RESULT IN HIGHER RAINFALL RATES AND A GREATER RISK OF FLASH FLOODING OVERNIGHT. THE WARM FRONT WILL LIFT SLOWLY NORTH THURSDAY AS THE UPPER LOW LIFTS NORTHEAST INTO THE SOUTHERN HIGH PLAINS. THIS WILL RESULT IN SURFACE CYCLOGENESIS OVER THE SOUTHERN PLAINS. WARM AIR ADVECTION AND MOISTURE CONVERGENCE ALONG AND NORTH OF THE WARM FRONT WILL SUPPORT PERIODS OF RAIN AND THUNDERSTORMS INTO THE DAY THURSDAY. THE QUESTION IS HOW FAR NORTH THE WARM FRONT WILL ADVANCE. THE FRONT MADE A DESCENT JUMP THIS AFTERNOON AND I WILL LEAN TOWARD THE SLOWER AND MORE NORTHERLY SOLUTION OF THE ETA MODEL. IF THIS OCCURS SURFACE DEWPOINTS WILL RISE WELL INTO THE 50S AND MAY APPROACH 60 DEGREES NEAR THE ARKANSAS BORDER BY LATE THURSDAY AFTERNOON. AT LEAST MODEST SURFACE BASED INSTABILITY WILL DEVELOP BUT THE ADVANCEMENT OF THE WARM FRONT AND ANY BREAKS IN THE CLOUDS WILL BE KEY TO THE EXTENT OF INSTABILITY. SOME POTENTIAL OF SUPERCELLS NEAR THE WARM FRONT AND THE SURFACE LOW THAT WILL TRACK FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI THURSDAY EVENING WHERE THE LOW LEVEL HELICITY WILL BE ENHANCED. THE PRIMARY SEVERE RISK WILL BE DAMAGING WINDS AS A SQUALL LINE TAKES SHAPE AHEAD OF TRAILING COLD FRONT AND ON THE NOSE OF A 100 KT MID LEVEL JET STREAK. THIS CONVECTION WILL BE ENHANCED BY STRONG LIFT RESULTING FROM A COUPLED JET. THE POTENTIAL FOR FLOODING WILL INCREASE THURSDAY AND THURSDAY NIGHT AS SEVERAL ROUNDS OF CONVECTION PUSH ACROSS THE AREA. STORM TOTALS OF 2 TO 4 INCHES WILL LIKELY BE COMMON BY FRIDAY MORNING WITH LOCALLY HEAVIER AMOUNTS. A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA FROM THIS AFTERNOON INTO EARLY FRIDAY MORNING. MORE TRANQUIL WEATHER WILL RETURN THIS WEEKEND. UPPER PATTERN WILL BECOME MORE ZONAL WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES EXPECTED. FOSTER && .AVIATION... IFR CEILINGS AND MVFR VISIBILITIES WILL PREVAIL TONIGHT AND THURSDAY. VISIBILITIES WILL BE LOWERED IN PRECIPITATION AND FOG. SCATTERED THUNDERSTORMS WILL BE EMBEDDED IN THE RAIN WHICH WILL INCREASE RAINFALL RATES AND LOWER VISIBILITIES AT TIMES. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH THROUGH EARLY FRIDAY MORNING FOR ALL OF THE MISSOURI OZARKS. .KS...FLOOD WATCH THROUGH EARLY FRIDAY MORNING FOR EXTREME SOUTHEAST KANSAS. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CST WED MAR 3 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 200 PM CST WED MAR 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. ...HEAVY RAINFALL AND SEVERE WEATHER POSSIBLE THROUGH THURSDAY NIGHT... .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAVY RAINFALL OF ONE TO THREE INCHES AND LOCALIZED FLOODING. THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING...SMALL HAIL AND HEAVY RAIN. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT. DISCUSSION: RAIN WITH EMBEDDED THUNDERSTORMS WILL SPREAD ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE COMMON BY THURSDAY MORNING WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. THE EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL COULD RESULT IN MINOR FLOODING OF LOW LYING OR OTHER FLOOD PRONE AREAS. THE HEAVY RAIN WILL DEVELOP AS ABUNDANT MOISTURE SURGES NORTH...AND INTERACTS WITH A WARM FRONT THAT WILL LIFT SLOWLY NORTH FROM SOUTHERN ARKANSAS. ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS TONIGHT THROUGH EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THURSDAY AFTERNOON AND EVENING...AS THE WARM FRONT LIFTS NORTHWARD INTO THE MISSOURI OZARKS AND A STRONG UPPER LEVEL STORM SYSTEM APPROACHES FROM THE SOUTHWEST. ALTHOUGH THE AMOUNT OF INSTABILITY REMAINS IN QUESTION...SUFFICIENT MOISTURE AND INSTABILITY WILL SPREAD NORTH INTO THE AREA TO SUPPORT THUNDERSTORM DEVELOPMENT. THE DEGREE OF INSTABILITY THAT DEVELOPS WILL BE A SIGNIFICANT FACTOR IN THE DEVELOPMENT OF SEVERE WEATHER. ATMOSPHERIC PARAMETERS ALSO SUGGEST THAT SUFFICIENT WIND SHEAR WILL BE IN PLACE TO SUPPORT SUPERCELL DEVELOPMENT NEAR THE WARM FRONT AS IT LIFTS NORTH...AND THE SURFACE LOW THAT WILL TRACK FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI. IF THIS OCCURS...AN ISOLATED TORNADO CANNOT BE RULED OUT. THE PRIMARY HAZARD WILL BE DAMAGING STRAIGHT LINE WINDS THAT WILL ACCOMPANY A SQUALL LINE THAT WILL SWEEP ACROSS THE AREA THURSDAY EVENING. IN ADDITION...THE POTENTIAL FLOODING AND FLASH FLOODING WILL INCREASE THURSDAY AND THURSDAY NIGHT. HEAVY RAINFALL ASSOCIATED WITH THE THUNDERSTORMS WILL CAUSE SIGNIFICANT RISES ON AREA RIVERS AND STREAMS AND FLOODING WILL BE POSSIBLE. THE STRONGER THUNDERSTORMS MAY ALSO PRODUCE SOME LOCALIZED FLASH FLOODING... ESPECIALLY IN FLOOD PRONE AREAS SUCH AS LOW LYING AREAS. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH THIS STORM SYSTEM WITH LOCALIZED HIGHER AMOUNTS POSSIBLE. THOSE WITH INTERESTS ALONG AREA RIVERS AND STREAMS...OR OTHER FLOOD PRONE AREAS ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND DISCUSSIONS CONCERNING THE FLOOD POTENTIAL. HAVE AN ACTION PLAN READY SHOULD FLOODING OR FLASH FLOODING TAKE PLACE IN YOUR LOCATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER SPOTTERS MAY BE NEEDED ON THURSDAY AND THURSDAY NIGHT AS THE STORM SYSTEM MOVES INTO THE AREA AND THE RISK SEVERE WEATHER INCREASES. FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT WED MAR 03 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0919 PM FLOOD 2 SE KIRBYVILLE 36.60N 93.14W
03/03/2004 TANEY MO LAW ENFORCEMENT
8 TO 10 INCHES OF WATER OVER LOW WATER CROSSING AT
TRIGGER CREEK. ROAD CLOSED.
wdbPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1049 PM CDT WED MAR 03 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0919 PM FLOOD 2 SE KIRBYVILLE 36.60N 93.14W
03/03/2004 TANEY MO LAW ENFORCEMENT
8 TO 10 INCHES OF WATER OVER LOW WATER CROSSING AT
TRIGGER CREEK. ROAD CLOSED.
wdbPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CDT WED MAR 03 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0957 PM FLOOD 1 N FORSYTH 36.69N 93.12W
03/03/2004 TANEY MO PUBLIC
2 TO 3 FEET OF WATER OVER HWY H AND COLUMBUS RD. LOW
WATER CROSSING IS IMPASSABLE.
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 PM CDT WED MAR 03 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0919 PM FLOOD 2 SE KIRBYVILLE 36.60N 93.14W
03/03/2004 TANEY MO LAW ENFORCEMENT
8 TO 10 INCHES OF WATER OVER LOW WATER CROSSING AT
TRIGGER CREEK. ROAD CLOSED.
0957 PM FLOOD 1 N FORSYTH 36.69N 93.12W
03/03/2004 TANEY MO PUBLIC
2 TO 3 FEET OF WATER OVER HWY H AND COLUMBUS RD. LOW
WATER CROSSING IS IMPASSABLE.
1145 PM FLOOD ANDERSON 36.65N 94.43W
03/03/2004 MCDONALD MO LAW ENFORCEMENT
HWY 43 IN TOWN FLOODED
1154 PM FLOOD 1 NE ANDERSON 36.66N 94.42W
03/03/2004 MCDONALD MO LAW ENFORCEMENT
HWY43 AND HWY 90 FLOODED.
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0217 AM CDT THU MAR 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1139 PM FLOOD 3 W BRANSON 36.65N 93.27W
03/03/2004 TANEY MO FIRE DEPT/RESCUE
4 INCHES RAIN IN GAUGE. FLOOD DEBRIS NOTED ON FALL CREEK
ROAD WHERE WATER HAD CROSSED THE ROAD SOMETIME EARLIER.
WDBThe national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389264, 5389265, 5389268, 5389267, 5389266.